Physical Signs of Sedative or Tranquilizer Abuse
Signs of abuse to look for may include:
- Memory loss
- Slurred speech and a lack of coordination, which may disappear as tolerance to the drug increases
- Dilated pupils
- Paranoia and suicidal thoughts
- Aggression or agitation
- Depression and fatigue
These drugs slow normal brain function, lowering blood pressure and slowing breathing. Abrupt stopping of the drug can induce seizure. Over time, use of these drugs can lead to addiction.
(1) Partnership for a Drug-Free America. (2010). Drug guide by name. Retrieved February 24, 2010 from www.drugfree.org
(2) National Institute on Drug Abuse. (2006, July 18). NIDA InfoFacts: Prescription pain and other medications. Retrieved July 10, 2007 from www.nida.nih.gov/infofacts/PainMed.html
(3) National Institute on Drug Abuse. (2011, March). Commonly Abused Drug Chart. Retrieved September 10, 2012 from www.drugabuse.gov/drugs-abuse/commonly-abused-drugs/commonly-abused-drugs-chart
(4) National Institute on Drug Abuse. (2007, February 28). Prescription drug abuse chart. Retrieved July 10, 2007 from www.drugabuse.gov/drugs-abuse/commonly-abused-drugs/commonly-abused-prescription-drugs-chart
This information is provided by the Bureau of Substance Abuse Services within the Department of Public Health.
People also viewed...
You recently viewed...
Personalization is OFF. Your personal browsing history at Mass.gov is not visible because your personalization is turned off. To view your history, turn your personalization on.
Learn more on our .
*Recommendations are based on site visitor traffic patterns and are not endorsements of that content.